Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 45, NWS Des Moines, IA

May 6, 2005Calhoun County, Webster County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 6, 2005, 10:36 PM CDT for Calhoun County, Webster County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2005, 10:36 PM CDT (03:36 UTC)
Expired
May 6, 2005, 11:15 PM CDT
In force
39 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Calhoun County, IA, Webster County, IA

The radar

The Des Moines radar (KDMX), 107 km from the middle of the area, began a volume at 03:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.6 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2005-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1114 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2005-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1114 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1756 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 070339
SVRDMX
IAC025-187-070415-
/O.NEW.KDMX.SV.W.0045.050507T0336Z-050507T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1036 PM CDT FRI MAY 6 2005

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CALHOUN COUNTY IN WEST CENTRAL IOWA.
  WESTERN WEBSTER COUNTY IN CENTRAL IOWA.

* UNTIL 1115 PM CDT.

* AT 1035 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR MANSON...OR 17 MILES WEST OF FORT DODGE...
  AND MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  5 MILES NORTHWEST OF KNIERIM BY 1040 PM CDT.
  NEAR BARNUM BY 1110 PM CDT.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4256 9467 4241 9457 4241 9430 4257 9432

$$

BOKSA
2 follow-up statements
000 
WWUS53 KDMX 070359
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1058 PM CDT FRI MAY 6 2005

IAC025-187-070415-
/O.CON.KDMX.SV.W.0045.000000T0000Z-050507T0415Z/
WEBSTER IA-CALHOUN IA-
1058 PM CDT FRI MAY 6 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHEAST CALHOUN AND 
WESTERN WEBSTER COUNTIES UNTIL 1115 PM CDT...

AT 1056 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
STORM WAS LOCATED NEAR MANSON...OR 16 MILES WEST OF FORT DODGE...AND
MOVING NORTHEAST AT 10 MPH.

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
CALHOUN AND WESTERN WEBSTER COUNTIES...INCLUDING THE LOCATION OF
MANSON.

HAIL UP TO 1 INCH IN DIAMETER HAS BEEN REPORTED IN MANSON AT 10:40 
PM WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 4257 9433 4242 9430 4242 9441 4241 9442
      4221 9442 4221 9486 4247 9486 4248 9491
      4256 9491

$$

BOKSA
000 
WWUS53 KDMX 070415 RRA
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1115 PM CDT FRI MAY 6 2005

IAC025-187-070425-
/O.EXP.KDMX.SV.W.0045.000000T0000Z-050507T0415Z/
WEBSTER IA-CALHOUN IA-
1115 PM CDT FRI MAY 6 2005

...THE SEVERE THUNDERSTORM WARNING FOR CALHOUN AND WESTERN WEBSTER
COUNTIES HAS BEEN ALLOWED TO EXPIRE...

AT 1113 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES AT 1-800-759-9276.

LAT...LON 4257 9433 4242 9430 4242 9441 4241 9442
      4221 9442 4221 9486 4247 9486 4248 9491
      4256 9491

$$

BOKSA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:22 PM CDT, 7 hours 14 minutes earlier.

Area forecast discussion, May 6, 3:22 PM CDT, 7 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
322 PM CDT FRI MAY 6 2005

.DISCUSSION...
NUMEROUS CHANCES FOR THUNDERSTORMS OVER THE NEXT 7 DAYS AS A FRONTAL
BOUNDARY MEANDERS ACROSS THE CENTRAL PLAINS THROUGH MUCH OF THE
PERIOD. FORECAST CHALLENGES ARE TO DISTINGUISH PERIODS OF HIGHER
POPS AS WELL AS DRY PERIODS. WEAK REMNANT SFC BOUNDER HAS BEEN
SAGGING ACROSS NORTHERN IOWA MUCH OF THE DAY AND HAS PUSHED FARTHER
SOUTH THAN EXPECTED. OVERNIGHT A 50 KT LLJ IS PROGGED TO DEVELOP
ACROSS THE MISSOURI RIVER VALLEY AND INTERACT WITH A COUPLE 500 MB
IMPULSES THAT ARE CURRENTLY MOVING TOWARD THE REGION. THIS WILL
SPILL AN AREA OF SPEED CONVERGENCE AND KINEMATIC ENERGY INTO WESTERN
IOWA AND GIVE ADDITIONAL LIFT ALONG THE WEAK SFC BOUNDARY FOR
THUNDERSTORM DEVELOPMENT TONIGHT. 0-6KM BULK SHEAR PROFILES OF 15 TO
20 KTS FAIRLY WEAK AND SHOULD LIMIT SEVERE THREAT AS ANY STRONG
UPDRAFTS THAT DO DEVELOP WILL BE UNABLE TO MAINTAIN LONGEVITY. THAT
BEING SAID...A FEW PULSE SEVERE THUNDERSTORMS ARE POSSIBLE. LOW
PRESSURE DEVELOPING OVER THE DAKOTAS WILL RE-ENERGIZE THE SFC
BOUNDARY AND PULL IT BACK TO THE NORTH AS A WARM FRONT. WILL BE
QUITE UNSTABLE BY SATURDAY AFTERNOON...HOWEVER STORM CHANCES WILL BE
LIMITED BY THE LACK OF A FORCING MECHANISM...A CAPPING LAYER AROUND
850 MB AND CLOUD COVER. AN ABUNDANCE OF SUNSHINE MAY OVERCOME THIS
CAPPING THOUGH. THE LLJ SHIFTS OVER IA SATURDAY NIGHT AND WILL KEEP
THUNDERSTORM CHANCES GOING.

A COLD FRONT WILL PUSH INTO THE STATE ON MONDAY AND WILL BRING A
GOOD CHANCE FOR THUNDERSTORMS BY THE AFTERNOON HOURS. HAVE REMOVED
POPS FROM TUESDAY. ANOTHER SYSTEM WILL DEVELOP ACROSS THE REGION
WEDNESDAY WITH ANOTHER BOUNDARY STALLING ACROSS THE CENTRAL PLAINS.
MUCH BETTER SHEAR PROFILES LOOK TO BE IN PLACE WITH THIS SYSTEM AND
AT THIS TIME APPEARS WILL BRING THE BEST CHANCE FOR SEVERE WEATHER
TO THE FORECAST AREA WEDNESDAY AND THURSDAY. TEMPERATURES THROUGH
THE EXTENDED WILL BE WITHIN A FEW DEGREES OF CLIMATOLOGY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE

&&

DONAVON
Hazardous weather outlook, May 6, 3:10 PM CDT, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
310 PM CDT FRI MAY 6 2005

IAZ004>006-015-016-023>025-033>035-044>046-057-058-070-071100-
EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT-
WRIGHT-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-GREENE-AUDUBON-
GUTHRIE-CASS-
310 PM CDT FRI MAY 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
INTO NORTH CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS DEVELOP THIS EVENING AND WILL INCREASE IN
AREAL COVERAGE AFTER 1000 PM. A FEW STORMS MAY BECOME
SEVERE...PRODUCING LARGE HAIL AND WIND GUSTS ABOVE 55 MPH FROM 10
PM UNTIL 4 AM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEVERAL CHANCES FOR THUNDERSTORMS EXIST FROM SATURDAY THROUGH NEXT
THURSDAY. SOME SEVERE STORMS WILL BE POSSIBLE WITH THE BEST CHANCE
EXPECTED SUNDAY NIGHT...AND AGAIN WEDNESDAY AFTERNOON INTO EARLY THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE FROM 10 PM TONIGHT UNTIL 4 AM
SATURDAY. SPOTTER ACTIVATION IS ALSO POSSIBLE SUNDAY NIGHT AND
AGAIN WEDNESDAY NIGHT.

IAZ007-017-026>028-036>039-047>050-059>062-071>075-081>086-
092>097-071100-
WORTH-CERRO GORDO-FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-
BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-
ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
310 PM CDT FRI MAY 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA...
SOUTHEAST IOWA...SOUTH CENTRAL IOWA...NORTH CENTRAL IOWA...
SOUTHWEST IOWA AND NORTHEAST IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER MIDNIGHT
TONIGHT. AT THIS TIME...IT DOES NOT APPEAR LIKELY THAT THE STORMS
WILL BE SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEVERAL CHANCES FOR THUNDERSTORMS EXIST FROM SATURDAY THROUGH NEXT
THURSDAY. SOME SEVERE STORMS WILL BE POSSIBLE WITH THE BEST CHANCE
EXPECTED SUNDAY NIGHT...AND AGAIN WEDNESDAY AFTERNOON INTO EARLY THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE SUNDAY NIGHT AND AGAIN WEDNESDAY
NIGHT.

In the hours before

Local storm report, May 6, 8:18 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
818 PM CDT FRI MAY 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     HAIL             4 S ARCADIA             42.03N 95.04W
05/06/2005  0.88 INCH        CARROLL            IA   LAW ENFORCEMENT

&&

BF
Local storm report, May 6, 9:37 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
937 PM CDT FRI MAY 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 PM     HAIL             1 S JOLLEY              42.46N 94.72W
05/06/2005  1.00 INCH        CALHOUN            IA   BROADCAST MEDIA

            REPORT FROM KCCI SPOTTER.

&&

BF
Local storm report, May 6, 9:45 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
945 PM CDT FRI MAY 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     HAIL             3 E JOLLEY              42.48N 94.66W
05/06/2005  1.25 INCH        CALHOUN            IA   TRAINED SPOTTER

            HAIL ON GROUND 2 INCHES DEEP.

&&

BF

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 8:08 PM CDTSevere Thunderstorm WarningDMXCarroll52 min
May 6, 9:12 PM CDTSevere Thunderstorm WarningDMXCalhoun49 min
May 6, 10:33 PM CDTSevere Thunderstorm WarningDMXHumboldt42 min
May 6, 11:26 PM CDTSevere Thunderstorm WarningDMXHamilton, Webster49 min
May 7, 4:06 AM CDTFlash Flood WarningDMXHancock, Kossuth6 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.